Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Balancing domain decomposition for mixed finite elements
HTML articles powered by AMS MathViewer

by Lawrence C. Cowsar, Jan Mandel and Mary F. Wheeler PDF
Math. Comp. 64 (1995), 989-1015 Request permission


The rate of convergence of the Balancing Domain Decomposition method applied to the mixed finite element discretization of second-order elliptic equations is analyzed. The Balancing Domain Decomposition method, introduced recently by Mandel, is a substructuring method that involves at each iteration the solution of a local problem with Dirichlet data, a local problem with Neumann data, and a "coarse grid" problem to propagate information globally and to insure the consistency of the Neumann problems. It is shown that the condition number grows at worst like the logarithm squared of the ratio of the subdomain size to the element size, in both two and three dimensions and for elements of arbitrary order. The bounds are uniform with respect to coefficient jumps of arbitrary size between subdomains. The key component of our analysis is the demonstration of an equivalence between the norm induced by the bilinear form on the interface and the ${H^{1/2}}$-norm of an interpolant of the boundary data. Computational results from a message-passing parallel implementation on an INTEL-Delta machine demonstrate the scalability properties of the method and show almost optimal linear observed speed-up for up to 64 processors.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65N55
  • Retrieve articles in all journals with MSC: 65N55
Additional Information
  • © Copyright 1995 American Mathematical Society
  • Journal: Math. Comp. 64 (1995), 989-1015
  • MSC: Primary 65N55
  • DOI:
  • MathSciNet review: 1297465